Intravascular hemolysis and ultrastructure of erythrocytes from liver sinusoids were studied during and after infusion of Escherichia coli endotoxin in Labrador retriever dogs. Endotoxin infusion caused hemoconcentration, and induced disseminated intravascular coagulation (DIC), characterized by a rapid drop of platelet numbers, a gradual consumption of coagulation factors and activation of fibrinolysis. Advanced DIC and circulatory shock gradually developed, and the animals died after 7–15 h. Plasma hemoglobin concentrations did not rise for several hours, but late in the experimental period a significant intravascular hemolysis was constantly found. Circulating adenosine diphosphate (ADP) did not appear. During shock, liver biopsies revealed accumulation of erythrocytes often disintegrated within distended sinusoidal lumina. In advanced shock the fragmented erythrocytes seemed to form occlusive masses within the vessels. A fibrin-like material frequently appeared adjacent to the red cells. However, it did not have the periodicity characteristic for fibrin, and the ultrastructure of the material was very similar to that inside the erythrocytes. None of these changes were induced by saline infusion in control animals. The lack of fibrin formation and the late development of intravascular hemolysis indicate that red cell breakdown was of little importance for the initiation and progress of DIC.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.